Drought, Monroe
- When
- September 1, 12:00 AM CST to September 10, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
Rain from the remains of Hurricane Isaac dropped the drought status for Monroe and Randolph counties from Extreme Drought (D3) to Severe Drought (D2). Additional rain in early August resulted in the counties being lowered to Moderate Drought (D1) status by September 11, 2012.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Rain from the remains of Hurricane Isaac dropped the drought status for Monroe and Randolph counties from Extreme Drought (D3) to Severe Drought (D2). Additional rain in early August resulted in the counties being lowered to Moderate Drought (D1) status by September 11, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:12 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1212 AM CDT SAT SEP 1 2012 .UPDATE... ISSUED AT 930 PM CDT FRI AUG 31 2012 REMNANTS OF ISAAC NOW NEAR STOCKTON...AND IS MAINTAINING A SLOW NORTHWARD DRIFT. BANDS OF RAIN AND ISOLATED THUNDERSTORMS CONTINUE TO FORM ON THE S/SE SIDE OF THE SYSTEM AND THEN SPIRAL AROUND THE SLOWLY WEAKENING SYSTEM...WITH THE MOST INTENSE RAINFALLS CURRENTLY ARCING FROM N PARTS OF THE FA...THROUGH THE VANDALIA AND SALEM AREAS...AND INTO S IL. A SECONDARY BAND HAS BEEN DEVELOPING THE LAST FEW HOURS FROM SE MO TO NEAR LIT...AND EXTRAPOLATION OF CURRENT RADAR TRENDS AS WELL AS SOME OF THE RAPID-CYCLE MODEL UPDATES SUGGEST THAT THIS SECONDARY BAND WILL ALSO ROTATE AROUND THE SYSTEM DURING THE OVERNIGHT HOURS. THIS AREA SHOULD HAVE THE GREATEST POTENTIAL FOR HEAVY RAIN AS IT WRAPS AROUND THE SYSTEM...THROUGH OUR E COUNTIES AND THEN NW INTO OUR FAR N COUNTIES WITH STL AREA ROUGHLY ON THE BACK EDGE OF THIS HEAVIEST RAINFALL. I DID CONTEMPLATE ISSUING A FFA FOR THIS AREA SINCE RAINFALLS OF 1.5-2.5 INCHES HAVE BEEN REPORTED IN THIS AREA SO FAR TODAY AND THERE WAS A TENDENCY EARLIER THIS EVENING FOR THE PRECIP TO BRIEFLY BECOME ANCHORED OVER AN AREA. HOWEVER...RIGHT NOW GETTING THE IMPRESSION THAT PRECIP SHOULD BE PROGRESSIVE ENOUGH TO PREVENT EXCESSIVE RAINFALL BECOMING FOCUSED OVER A GIVEN LOCATION. OBVIOUSLY...OVERNIGHT RAINFALL PATTERNS WILL BE MONITORED CLOSELY. CERTAINLY...ANY AREAS OF RAIN THAT DEVELOP OVERNIGHT COULD BE HEAVY. 00Z SGF PWAT IS AT A WHOPPING 2.47...OUT OF SIGHT FOR LATE AUGUST...AND WARM CLOUD DEPTH OF ABOUT 4500M SUGGESTS ANY PRECIP WILL EXPERIENCE A VERY EFFECTIVE RAIN-MAKING PROCESS. ONE CHANGE TO THE FORECAST WILL BE TO MAINTAIN A MENTION OF THUNDERSTORMS OVER E MO/S IL...AS LIGHTNING IS FLAIRING AGAIN OVER N CENTRAL AR. TRUETT && .SHORT TERM... ISSUED AT 316 PM CDT FRI AUG 31 2012 (TONIGHT) REMNANT ISAAC LOW WAS LOCATED JUST NW OF KSGF AT 300 PM. CONSENSUS OF THE MODEL SUITE BRINGS THE LOW TO THE KSZL VICINITY BY 12Z SATURDAY. THE MAIN BAND OF RAIN HAS MOVED INTO NORTHERN MO AND WESTERN IL WHILE OTHER BANDS OF RAIN/SHOWERS CONTINUE TO ROTATE CYCLONICALLY ACROSS EASTERN MO INTO IL. THUS FAR THE HIGHEST RAINFALL AMOUNTS THAT HAVE BEEN REPORTED HAVE BEEN ABOUT 2 INCHES IN CENTRAL MO...AND THESE LARGER AMOUNTS HAVE BEEN THE RESULT OF PERSISTENT LIGHT-MODERATE RAINFALL AND SHORT PERIODS OF HEAVY RAIN BURSTS. THE BURSTS HAVE BEEN EFFICIENT AS WARM CLOUD DEPTHS ARE OVER 4KM AND PWS ARE IN EXCESS OF 2.4 INCHES. THERE HAS ALSO BEEN SPORADIC CONVECTION ACROSS EAST CENTRAL MO INTO SW IL WHERE THERE HAS BEEN SOME HEATING AND WEAK CAPE. VERY STRONG LOW LEVEL SHEAR IN THIS AREA HAS RESULTED IN A FEW OF THE STORMS ASSUMING MINI-SUPERCELL STRUCTURES WITH HOOKS/TIGHT ROTATION AND A BRIEF TORNADO THREAT...BUT THERE LONGEVITY IS SHORT. THIS ISOLATED SEVERE THREAT WILL PERSIST INTO EARLY EVENING ACROSS THE SOUTHEAST THIRD OF MO INTO SW IL WHERE THE CURRENT TOR WATCH IS IN EFFECT BUT WILL DIMINISH AFTER SUNSET WHEN THE HEATING AND INSTABILITY WANE. MOST OF THE RAINFALL TONIGHT IS EXPECTED TO LIGHT-MODERATE WITH BURSTS OF HEAVY RAIN...LIKE WE HAVE EXPERIENCED THUS FAR. GLASS && .LONG TERM... ISSUED AT 316 PM CDT FRI AUG 31 2012 (SATURDAY THROUGH FRIDAY) BASICALLY FOLLOWED THE GFS/SREF SOLUTION THROUGH THE PERIOD. ISSAC'S REMNANT LOW WILL TRACK SLOWLY EAST ON SATURDAY THROUGH CENTRAL MO AND TO A POSTION NEAR OR NE OF ST LOUIS BY DAYBREAK ON SUNDAY MORNING AND INTO THE WESTERN OH VALLEY BY MONDAY MORNING. THE GREATEST THREAT OF PERSISTENT RAIN WILL BE ALONG AND NORTH OF THE SURFACE LOW TRACK WITH MORE BANDED RAINFALL SOUTH OF THE LOW TRACK. THIS WILL SHIFT THE HIGHEST RAINFALL TOTALS TO THE NORTHERN HALF OF MO INTO WESTERN IL. WE ARE STILL EXPECTING STORM TOTALS IN THE 3-5 INCH RANGE WITH ISOLATED HIGHER TOTALS. THE GROUND SHOULD BE ABLE TO ABSORB MUCH OF THIS. THUS...UNLESS THE CHARACTER OF THE RAINFALL CHANGES TO HIGH INTENSITY...THE FLOODING THREAT APPEARS TO BE LOW WITH LOTS OF PONDING IN URBAN AND POOR DRAINAGE AREAS AND BIG RISES ON SMALL CREEKS AND STREAMS. WE WILL CONTINUE WITH THE HYROLOGIC OUTLOOK. GLASS/BRITT && .AVIATION... ISSUED AT 1211 AM CDT SAT SEP 1 2012 REMNANT LOW FROM HURRICANE ISAAC IS NEAR SEDALIA...AND IS EXPECTED TO STALL OUT THEN BEGIN TO MOVE TO THE EAST LATER TODAY. CONTINUE TO SEE LARGE BANDS OF RAIN ROTATE NORTHWARD THROUGH FORECAST AREA...MAINLY OVER EASTERN MO AND INTO THE SOUTHERN HALF OF ILLINOIS. WILL SEE A BREAK IN THE HEAVIER PCPN BY 10Z SATURDAY...THOUGH LIGHT RAIN TO PERSIST. AS FOR CIGS...TO REMAIN IFR THROUGH MOST OF FORECAST PERIOD. EXPECT ANOTHER DECENT AREA OF MODERATE TO HEAVY RAIN BY THIS AFTERNOON...MAINLY JUST AHEAD OF SURFACE LOW...SO HAVE PROB30 GROUPS FOR METRO AREA TAFS. OTHERWISE...MAIN ISSUE IS THE WINDS ASSOCIATED WITH THE SYSTEM. EAST TO SOUTHEAST WINDS TO VEER TO THE SOUTH...THEN AS SYSTEM EXITS...WINDS TO BECOME NORTHERLY AT KCOU/KUIN AND WESTERLY IN METRO AREA. SPECIFICS FOR KSTL...REMNANT LOW FROM HURRICANE ISAAC IS NEAR SEDALIA...AND IS EXPECTED TO STALL OUT THEN BEGIN TO MOVE TO THE EAST LATER TODAY. CONTINUE TO SEE LARGE BANDS OF RAIN ROTATE NORTHWARD THROUGH FORECAST AREA...MAINLY OVER EASTERN MO AND INTO THE SOUTHERN HALF OF ILLINOIS. WILL SEE A BREAK IN THE HEAVIER PCPN BY 07Z...THOUGH LIGHT RAIN TO PERSIST. AS FOR CIGS...TO REMAIN IFR THROUGH MOST OF FORECAST PERIOD. EXPECT ANOTHER DECENT AREA OF MODERATE TO HEAVY RAIN BY THIS AFTERNOON...MAINLY JUST AHEAD OF SURFACE LOW...SO HAVE PROB30 GROUPS FOR METRO AREA TAFS FROM 20Z TO 24Z. OTHERWISE...MAIN ISSUE IS THE WINDS ASSOCIATED WITH THE SYSTEM. SOUTHEAST WINDS TO VEER TO THE SOUTH BY 08Z...THEN AS SYSTEM EXITS...WINDS TO BECOME SOUTHWESTERLY BY 04Z SUNDAY...THEN WESTERLY BY 07Z SUNDAY. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 407 PM CDT FRI AUG 31 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 407 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS. BRIEF TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED TONIGHT WITH THE REMNANTS OF HURRICANE ISAAC. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BRING PERIODS OF LOCALLY HEAVY RAINFALL TO THE AREA THROUGH SATURDAY NIGHT. RAINFALL TOTALS OF 3 TO 5 INCHES ARE EXPECTED AND LOCALLY HIGHER AMOUNTS ARE POSSIBLE. WITH THESE RAINFALL TOTALS...THERE IS AN INCREASED POTENTIAL FOR FLOODING. AT THE VERY LEAST...SIGNIFICANT RISES ON SEVERAL AREA CREEKS AND SMALL RIVERS ARE EXPECTED. FOR ADDITIONAL DETAILS...PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT. THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY NIGHT AND WEDNESDAY WITH A NEW WEATHER SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY RAINFALL REPORTS GREATER THAN TWO INCHES ALONG WITH ANY SEVERE WEATHER REPORTS. GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN HARDIN 39.16N 90.62W
08/31/2012 M2.85 INCH CALHOUN IL OTHER FEDERAL
TOTAL AS OF 9 PM THIS EVENING.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN BELLEFONTAINE NEIGHBORS 38.75N 90.23W
08/31/2012 M2.00 INCH ST. LOUIS MO OTHER FEDERAL
TOTAL THROUGH 9 PM THIS EVENING.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
947 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN JENNINGS 38.72N 90.26W
08/31/2012 M2.09 INCH ST. LOUIS MO TRAINED SPOTTER
TOTAL THROUGH 9 PM THIS EVENING.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HEAVY RAIN EDINA 40.17N 92.17W
08/31/2012 M2.50 INCH KNOX MO TRAINED SPOTTER
RAINFALL TODAY...ENDING AT 10 PM.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN AVISTON 38.61N 89.61W
08/31/2012 M2.54 INCH CLINTON IL AMATEUR RADIO
TOTAL THROUGH 1030 PM THIS EVENING.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 AM CDT SAT SEP 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HEAVY RAIN 1 S MEDORA 39.16N 90.14W
09/01/2012 M2.37 INCH MACOUPIN IL TRAINED SPOTTER
STORM TOTAL
&&
CARNEYThe national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412474, 412475.